North Carolina, 2009

Damaging Winds in North Carolina, August 22, 2009

August 22, 2009 · NWS RAH · 10 events in 6 counties and zones

A deep mid/upper level trough propelled a cold front into central North Carolina, which sparked scattered showers and thunderstorms in a moist and unstable atmosphere. Some of these storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A deep mid/upper level trough propelled a cold front into central North Carolina, which sparked scattered showers and thunderstorms in a moist and unstable atmosphere. Some of these storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 22, 9:15 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 22, 9:15 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1015 AM EDT SAT AUG 22 2009

.SYNOPSIS...
A VERY MOIST AIR MASS COUPLED WITH THE APPROACH OF AN UNSEASONABLY
STRONG UPPER LEVEL TROUGH WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. DRIER AIR ALOFT
WILL OVERSPREAD THE REGION SUNDAY...LIMITING THE DEVELOPMENT OF
SHOWERS AND STORMS. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA FROM
THE NORTHWEST MONDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1015 AM...

BROAD WEAK SURFACE TROUGH STRETCHING NORTHEAST TO SOUTHWEST
THROUGH CENTRAL NORTH CAROLINA AT THIS TIME. WINDS EXPECTED TO
SHIFT TO NORTH NORTHEAST TO NORTHEAST IN WEST PARTS TOWARD 6 PM
WITH TROUGH LOCATED ROUGHLY CHARLOTTE TO RALEIGH. BEST RAIN
CHANCES WILL LIKELY TRANSLATE EAST WITH TIME ALONG WITH THE
SURFACE TROUGH AND WIND SHIFT. ALL INSTABILITY PARAMETERS CONTINUE
HIGH WITH 2000 PLUS CAPE... TWO INCH PRECIPITABLE WATERS AND DEEP
20 TO 25 KNOT LAYER OF SOUTHWEST WINDS. NO SEVERE WEATHER FRIDAY
IN THE AREA. WITH A BIT MORE VIGOROUS LOW LEVEL FORCING TODAY A
FEW STORMS SHOULD GO MARGINALLY SEVERE WITH GUSTY DOWNBURST WINDS
THE THREAT.

FLOOD THREAT WILL BE LIMITED IF STORMS CONTINUE TO MOVE WITH
DECENT SPEED AND NOT BACKBUILD. HOWEVER WITH BRIEF RAINFALL RATES
IN EXCESS OF TWO INCHES PER HOUR... SOME URBAN AND SMALL STREAM
AREA MAY SEE SOME PROBLEMS. CERTAINLY A SITUATION TO BE MONITORED.
AFTERNOON TEMPERATURES WARMED SLIGHTLY OVER PREVIOUS FORECAST BUT
AS ALWAYS CLOUDS AND PRECIPITATION MIGHT INTERFERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
AS OF 305 AM SATURDAY...

TONIGHT...PRESENCE OF 850 TO 700 MILLIBAR TROUGH IN VICINITY
SHOULD MAINTAIN SCATTERED CONVECTION OVER THE EAST HALF THIS
EVENING THEN DIMINISH TO ISOLATED COVERAGE AFTER MIDNIGHT AS THE
LOWER LEVELS STABILIZE DUE TO NOCTURNAL COOLING. SURFACE BOUNDARY
MARKING THE LEADING EDGE OF SLIGHTLY DRIER AIR FORECAST TO CROSS
THE WESTERN PIEDMONT OVERNIGHT AND LIE IN VICINITY OF HIGHWAY ONE
OR INTERSTATE 95 BY 12Z SUNDAY. DUE TO SLOWER FRONTAL
MOVEMENT...RAISED MINIMUM TEMPERATURES TONIGHT 2 TO 3 DEGREES MOST
LOCALES FRO PREVIOUS FORECAST.

NOT OVERLY IMPRESSED WITH THREAT FOR SEVERE STORMS TODAY THOUGH
CANNOT TOTALLY RULE OUT. MAIN SEVERE WEATHER HAZARD WILL BE LOCALLY
EXCESSIVE RAINFALL AS UNIDIRECTIONAL FLOW THROUGH THE COLUMN SUGGEST
POTENTIAL FOR SHOWERS OR THUNDERSTORMS TO MOVE REPEATEDLY OVER
THE SAME LOCATION, WITH PRECIPITABLE WATER VALUES AROUND 2 TO 2.25
INCHES...SOME LOCATIONS MAY RECEIVE 1 TO 2 INCHES OF RAIN IN LESS
THAN HOUR. IF THIS TYPE OF RAINFALL MATERIALIZES OVER AN URBANIZED
AREA...STREET AND LOW LYING FLOODING WILL OCCUR.

MODEL GUIDANCE DIVERGES SUNDAY. NAM-WRF DEPICTS UPPER LOW FORMING IN
BASE OF LONG WAVE TROUGH OVER THE SOUTHERN APPALACHIANS BY LATE
SUNDAY. NAM-WRF ALSO MAINTAINS MOISTURE THROUGH A RELATIVELY DEEP
LAYER OF ATMOSPHERE. MEANWHILE GFS AND GEM SLOWLY LIFT LONG WAVE
TROUGH TO THE NORTH NORTHEAST (GFS MORE SO THAN GEM) WITH PLENTY
OF DRY AIR IN THE MID/UPPER LEVELS. 00Z ECMWF DEPICTS A SCENARIO
SOMEWHAT SIMILAR TO THE NAM-WRF ALTHOUGH WEAKER...DRIER AND A
LITTLE QUICKER LIFTING UPPER TROUGH NORTHWARD. IF NAM-WRF SCENARIO
VERIFIES...THEN WOULD SEE INCREASING MID/UPPER LEVEL DIVERGENCE
OVER REGION SUNDAY AFTERNOON...LEADING TO POTENTIAL FOR SCATTERED
SEVERE STORMS. GFS- GEM SOLUTION SUPPORTS ISOLATED STORMS AS FAR
WEST AS THE WESTERN PIEDMONT WITH SCATTERED STORMS POSSIBLE ALONG
THE SURFACE BOUNDARY IN THE COASTAL PLAIN. NAM-WRF SOLUTION A BIT
OF AN OUTLIER FOR NOW BUT CANNOT BE RULED OUT. PLAN TO INCREASE
POPS TO SLIGHT CHANCE IN THE WEST TO SMALL CHANCE EAST SUNDAY.
VAST MAJORITY OF CONVECTION OCCURRING AT 23Z SUNDAY WILL DISSIPATE
WITH LOSS OF HEATING. MIXING OF DRIER AIR ALOFT WILL LOWER
DEWPOINTS INTO THE LOWER 60S IN THE WEST AND INTO THE MID/UPPER
60S IN THE FAR EAST. ANY STORMS THAT FORM AND ABLE TO ATTAIN
SUFFICIENT HEIGHT (AT OR ABOVE 25000 FEET) WILL HAVE POTENTIAL TO
PRODUCE STRONG GUSTY WINDS DUE TO PRESENCE OF DRIER AIR IN THE
MID/UPPER LEVELS.THICKNESS SUPPORT MAXIMUM TEMPERATURES IN THE 85
TO 90 DEGREE RANGE.

MONDAY INTO TUESDAY...SURFACE HIGH BUILDING SE INTO REGION FROM THE
GREAT LAKES WILL SLOWLY SHIFT SURFACE BOUNDARY OVER THE COASTAL
PLAIN SSOUTHEAST. THIS FEATURE INTERACTING WITH A MARGINALLY
MOIST AND UNSTABLE AIR MASS MAY TRIGGER ISOLATED CONVECTION MONDAY
AFTERNOON IN VICINITY OF CLINTON...FAYETTEVILLE...LAURINBURG AND
GOLDSBORO. BY TUESDAY...APPEARS THAT LOW LEVEL ANTI-CYCLONIC FLOW
WILL DOMINATE...LIMITING CONVECTIVE DEVELOPMENT. LOW LEVEL NORTH
FLOW WILL ADVECT DRIER AIR INTO THE REGION. DEWPOINTS MAY LOWER
INTO THE UPPER 50S ACROSS THE PIEDMONT MONDAY AFTERNOON AND AGAIN
TUESDAY AFTERNOON. THICKNESSES SUPPORT TEMPERATURES CLOSE TO
SEASONAL NORMS IN THE 85 TO 90 DEGREE RANGE.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 420 AM SATURDAY...

WEDNESDAY THROUGH WEDNESDAY NIGHT:

MEDIUM RANGE MODELS CONTINUE TO INDICATE A WEAK MID AND UPPER
SHEAR AXIS REMAINING OVER THE PORTIONS OF THE GULF COAST STATES
EXTENDING NORTHEASTWARD INTO THE MID-ATLANTIC REGION. HOWEVER...
WITH SURFACE HIGH PRESSURE EXPECTED TO STILL BE IN PLACE OVER THE
AREA AND A FAIRLY IMPRESSIVE MID LEVEL CAP STILL IN PLACE...
EXPECTED CONDITIONS TO REMAIN DRY. THE ONE EXCEPTION TO THIS MAY
BE IN THE SOUTHEAST... WHERE THE BEST LOW LEVEL MOISTURE IS
EXPECTED TO RESIDE... ALONG WITH THE HELP FROM THE SEA BREEZE.
THUS.. WILL KEEP SLIGHT CHANCE POPS IN THE SOUTHEAST FOR WEDNESDAY
AFTERNOON. OTHERWISE DRY CONDITIONS ARE EXPECTED FOR WEDNESDAY AND
WEDNESDAY NIGHT. HIGHS ON WEDNESDAY LOOK TO BE IN THE UPPER 80S TO
LOWER 90S... AS LOW LEVEL THICKNESS VALUES ARE FORECAST TO BE IN
THE 1415 TO 1420 METER RANGE. LOWS WEDNESDAY NIGHT/THURSDAY
MORNING ARE EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S.

THURSDAY THROUGH FRIDAY:

MEDIUM RANGE MODELS BEGIN TO DIVERGE A BIT FOR THURSDAY INTO FRIDAY.
BOTH THE GFS AND THE EC DEPICT AN INVERTED SURFACE TROUGH OFFSHORE
EXTENDING NORTHWARD FROM A WEAK AREA OF LOW PRESSURE LOCATED OFF THE
SOUTHEAST UNITED STATESS COAST. THIS INVERTED SURFACE TROUGH
HELPS TO PINCH OFF THE SURFACE RIDGE AXIS FROM THE HIGH PRESSURE
CENTER LOCATED WELL OFFSHORE IN THE WESTERN ATLANTIC. THIS WILL
CREATE A VERY WEAK AND ILL DEFINED SURFACE PATTERN ACROSS OUR
AREA ON THURSDAY... POSSIBLY CONTINUING INTO FRIDAY. MEANWHILE...
EXPECT A NORTHERN STREAM TROUGH ALOFT TO TRACK EASTWARD ACROSS
EASTERN CANADA AND INTO THE NORTHEAST ON WEDNESDAY INTO
THURSDAY... SENDING A WEAK TRAILING COLD FRONT SOUTHWARD... AS
HIGH PRESSURE AT THE SURFACE BUILDS SOUTH OUT OF CENTRAL CANADA
AND INTO THE GREAT LAKES REGION AND INTO THE NORTHEAST BY FRIDAY.
THE BIG QUESTION FOR US... IS HOW FAR SOUTH WILL THIS SURFACE COLD
FRONT MAKE IT. THE EC TRIES TO BRING THE FRONT INTO THE REGION BY
FRIDAY MORNING... WHICH WOULD SERVE AS A FOCUS FOR
PRECIPITATION... AND ALLOW COOLER TEMPERATURES TO FILTER INTO THE
AREA. WHILE THE GFS HOLD THE FRONT TO THE NORTH OF THE REGION...
AS AS THE REMAINING WEAK SHEAR AXIS OVER THE WESTERN GULF COAST
STATES STRENGTHENS A BIT AS ADDITIONAL ENERGY FROM THE WEST
COMBINES WITH IT. THIS WOULD PROVIDE OUR AREA WITH SOUTHWEST FLOW
ALOFT... AND HOT AND HUMID CONDITIONS... WITH AN INCREASING CHANCE
OF PRECIPITATION BY FRIDAY. FOR NOW WILL TREND A BIT MORE TOWARDS
THE GFS... AS THE SUBTROPICAL RIDGE OVER THE SOUTHEAST UNITED
STATES SHOULD HELP FIGHT THE BACK DOOR COLD FRONT OFF. THUS...
WILL KEEP A SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS
EACH DAY... WITH HIGH ON THURSDAY GENERALLY IN THE LOWER 90S. WILL
KEEP HIGH A TOUGH COOLER ON FRIDAY DO TO THE UNCERTAINTY AND THE
INCREASE IN MOISTURE AND SUBSEQUENT CLOUD COVER. HIGH FRIDAY ARE
EXPECTED TO BE IN THE MID TO UPPER 80S. LOWS FRIDAY MORNING ARE
EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
AS OF 755 AM SATURDAY...

DEEP UPPER LEVEL TROUGH AND ATTENDANT COLD FRONT TO THE WEST OF THE
AREA... WILL CONTINUE TO PROVIDE CENTRAL NORTH CAROLINA THIS MORNING
WITH A VERY MOIST ATMOSPHERE. DESPITE DEWPOINTS THIS MORNING IN THE
LOWER TO MID 70S... AND A WEAK TROUGH OF LOW PRESSURE ACROSS THE
WESTERN PIEDMONT...  CONVECTIVE ACTIVITY CONTINUES TO BE SUPPRESSED
ACROSS THE AREA. MVFR/IFR STRATUS AND OR FOG HAS DEVELOPED THIS
MORNING AT KRWI AND KFAY. AT KRDU/KGSO/KINT WE MAY HAVE A BRIEF
PERIOD OF REDUCED VISIBILITIES THROUGH 13Z. THUS... HAVE ONLY
INCLUDED MVFR CONDITIONS IN A TEMPO GROUP AT THESE SITES. EXPECT
CONDITIONS AT ALL TAF SITES... EXCEPT KRWI... TO BECOME VFR BY
13Z. AT KRWI... THE STRATUS MAY HANG ON A BIT LONGER... PERHAPS AS
LONG AS 15Z OR SO.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BY MID TO LATE
MORNING IN THE WEST... WITH WIDESPREAD SHOWERS AND STORMS EXPECTED
FROM KRDU EASTWARD DURING THE AFTERNOON. THUS... HAVE INCLUDED CB AT
ALL TAF SITES FOR AFTERNOON... AND VCTS FROM KRDU EASTWARD... WHERE
COVERAGE LOOKS TO BE BETTER. DRIER AIR ALOFT WILL FILTER INTO THE
REGION FROM THE WEST LATE THIS AFTERNOON INTO THE EVENING... HELPING
TO DECREASE CHANCES FOR PRECIPITATION FROM WEST TO EAST WITH TIME.
THUS... EXPECTED DRY CONDITIONS AT KGSO AND KINT AFTER 00Z...
WITH CONTINUED CHANCES FOR SHOWERS AND POSSIBLY THUNDERSTORMS AT
KRDU/KFAY/KRWI THROUGH GENERALLY 04Z... POSSIBLY A BIT LONGER...
AS THE FRONT SHOULD BE STALLED SOMEWHERE ACROSS THE EASTERN
PORTION OF CENTRAL NORTH CAROLINA THEN. WITH DRIER AIR FILTER INTO
THE AREA ALOFT OVERNIGHT... WE WILL HAVE TO WATCH OUT FOR THE
POTENTIAL FOR SUB VFR VISIBILITIES... ESPECIALLY IF SKIES ARE ABLE
TO CLEAR OFF A BIT AND APPRECIABLE RAIN IS RECEIVED FROM SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AT THE TERMINALS.

THE FRONT IS EXPECTED STALL ACROSS THE REGION ON SUNDAY PROVIDING
THE EASTERN PORTIONS OF THE AREA WITH ISOLATED TO POSSIBLY SCATTERED
SHOWERS AND THUNDERSTORMS FROM KRDU EASTWARD. THE FRONT SHOULD PUSH
EAST OF THE AREA BY SUNDAY NIGHT. VFR SKIES/VISIBILITIES SHOULD RETURN TO
ALL AREAS MONDAY AFTERNOON THROUGH WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...
SHORT TERM...WSS
LONG TERM...BSD
AVIATION...BSD
Hazardous weather outlook, Aug 22, 10:25 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EDT SAT AUG 22 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1125 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON... MAINLY
NORTH AND EAST OF A GREENSBORO TO FAYETTEVILLE LINE. THE PRIMARY
THREAT IS EXPECTED TO BE DAMAGING DOWNBURST WINDS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL. IF THE SHOWERS AND STORMS MOVE REPEATEDLY OVER THE SAME
LOCATION...FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR SUNDAY
AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL LOCALIZED DAMAGING
DOWNBURSTS WINDS AND HAIL UP TO THE SIZE OF PENNIES. THE THREAT
FOR SEVERE STORMS APPEARS GREATEST ALONG AND EAST OF HIGHWAY ONE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS TODAY AND SUNDAY.

In the hours before

Special weather statement, Aug 22, 8:06 AM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
906 AM EDT SAT AUG 22 2009

NCZ021-022-038-039-073-221400-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-STANLY-
906 AM EDT SAT AUG 22 2009

...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL
MOVE ACROSS DAVIDSON... FORSYTH... WESTERN GUILFORD... WESTERN
RANDOLPH AND STANLY COUNTIES THROUGH 1000 AM EDT...

AT 901 AM EDT...DOPPLER RADAR INDICATED A DEVELOPING LINE OF SHOWERS
AND THUNDERSTORMS FROM 10 MILES SOUTHWEST OF WINSTON-SALEM TO
SALISBURY TO 6 MILES SOUTHEAST OF CONCORD...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...RICHFIELD... HIGH
ROCK... LEXINGTON... GORDONTOWN... THOMASVILLE... WINSTON SALEM...
HIGH POINT... AND MARTHA.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND OCCASIONAL
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

MWS
Special weather statement, Aug 22, 9:00 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT SAT AUG 22 2009

NCZ022-039-221500-
GUILFORD-RANDOLPH-
1000 AM EDT SAT AUG 22 2009

...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS
WILL MOVE ACROSS GUILFORD AND RANDOLPH COUNTIES THROUGH 1100 AM
EDT...

AT 958 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGH POINT TO 11 MILES
WEST OF ASHEBORO TO 13 MILES NORTH OF ALBEMARLE...MOVING NORTHEAST
AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ARCHDALE...NEW
HOPE...MARTHA...GREENSBORO...SEAGROVE...RANDLEMAN...CLIMAX... AND
RAMSEUR.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN WITH AROUND ONE INCH
OF RAIN DURING THE NEXT HOUR... AND OCCASIONAL CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

MWS
Special weather statement, Aug 22, 9:42 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 AM EDT SAT AUG 22 2009

NCZ023-040-221530-
ALAMANCE-CHATHAM-
1042 AM EDT SAT AUG 22 2009

...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL
MOVE ACROSS ALAMANCE AND CHATHAM COUNTIES THROUGH 1130 AM EDT...

AT 1040 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
OVER EAST CENTRAL RANDOLPH AND GUILFORD COUNTIES...MOVING NORTHEAST
AT 25 MPH. THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS AND
PRECEDING GUSTY WINDS EXTENDED ALONG A LINE FROM NEAR STALEY TO
LIBERTY TO MCLEANSVILLE.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... SILER CITY...
SNOW CAMP... ALAMANCE... BURLINGTON... SWEPSONVILLE... AND
SAXAPAHAW.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN WITH ONE TO ONE AND A
HALF INCHES OF RAIN DURING THE NEXT HOUR... AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

MWS
Special weather statement, Aug 22, 10:20 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1120 AM EDT SAT AUG 22 2009

NCZ024-221615-
ORANGE-
1120 AM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE COUNTY THROUGH 1215
PM EDT...

AT 1119 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES WEST OF CARR TO EFLAND...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF JERICHO TO 8 MILES SOUTHWEST OF
HILLSBOROUGH...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...EFLAND...CHAPEL
HILL...HILLSBOROUGH...AND...CARR...SCHLEY.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN UP TO AN INCH AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

RTE

The radar

The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the first event began at 15:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 22, 10:35 AM EST
Where
Orange County, 2.81 mi N of Dodsons Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.010, -79.164

One tree was reported down at the 4800 block of Orange Grove Road.

Thunderstorm Wind, Orange

When
August 22, 10:43 AM EST
Where
Orange County, 2.68 mi NW of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.174, -79.108

One tree was reported down across Walnut Grove Church Road at Wilkerson Road.

Thunderstorm Wind, Person

When
August 22, 11:15 AM EST
Where
Person County, 1.51 mi W of Cavel
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.429, -78.997

One tree was reported down across Chub Lake Road.

Thunderstorm Wind, Davidson

When
August 22, 3:45 PM EST
Where
Davidson County, 1.82 mi ESE of Newsom
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.520, -80.150

One tree down on power lines, near a fruit stand.

Thunderstorm Wind, Montgomery

When
August 22, 4:10 PM EST
Where
Montgomery County, Eldorado
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.470, -80.030

One tree was reported down across North Carolina Highway 109.

Thunderstorm Wind, Montgomery

When
August 22, 4:20 PM EST
Where
Montgomery County, 3.14 mi ESE of Abner
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.490, -79.866

One tree was reported down across North Carolina Highway 134.

Thunderstorm Wind, Moore

When
August 22, 4:50 PM EST
Where
Moore County, 2.77 mi WSW of Howard Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.480, -79.693

One tree was reported down across Dover Church Road, near North Carolina Highway 705.

Thunderstorm Wind, Moore

When
August 22, 4:55 PM EST
Where
Moore County, 2.18 mi SW of Howard Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.480, -79.680

A carport was blown away near North Carolina Highway 705 and State Road 1427.

Thunderstorm Wind, Moore

When
August 22, 5:05 PM EST
Where
Moore County, 4.79 mi SSE of Robbins
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
35.370, -79.557

One tree was reported down on a home along Mount Carmel Road.

Thunderstorm Wind, Lee

When
August 22, 5:35 PM EST
Where
Lee County, 2.03 mi SW of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.461, -79.207

Numerous trees were reported down across Unites States Highways 15 and 501.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193632, 193615, 193616, 193619, 193620, 193621, 193623, 193626, 193627, 193629.